Texas, 2011

Hail and Damaging Wind in Texas, January 30, 2011

January 30, 2011 · NWS FWD · 7 events in 2 counties and zones

A weak front bisected North Texas during the afternoon hours of January 30th. To the south of the boundary, the airmass was very moist and unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak front bisected North Texas during the afternoon hours of January 30th. To the south of the boundary, the airmass was very moist and unstable. As a weak disturbance passed through the region, scattered thunderstorms developed across Anderson, Henderson, and Leon County. A few of these storms became severe and produced strong wind gusts and hail up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 30, 11:40 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 30, 11:40 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 AM CST SUN JAN 30 2011

.AVIATION...
/18Z TAFS/

NORTH WINDS INVADING METRO TERMINALS AT THIS TIME. MVFR DECK
STRUGGLING TO MOVE SOUTH...BUT EXPECT ENOUGH UPGLIDE ALONG FRONTAL
SURFACE TO KEEP CIGS IN PLACE MUCH OF THE AFTERNOON. WILL MONITOR
DRY AIR FROM THE WEST...WHICH MAY EVACUATE LOW CLOUDS.

1KM WINDS WILL BACK THIS EVENING. THE RESULTING MOIST ADVECTION
WILL SURGE MVFR (AND EVENTUALLY) IFR CIGS INTO NORTH TEXAS
TONIGHT. RESTRICTIONS TO VSBY WILL ACCOMPANY THE LIGHT SFC WINDS.
SOUTHERLY SFC FLOW WILL RETURN BY MID-MORNING...WITH GRADUALLY
IMPROVING CIGS ON MONDAY.

25

&&

.UPDATE...
UPDATING FOR CURRENT TRENDS IN TEMPS/SKY WITH FRONT MOVING INTO
THE AREA. FOG IN THE NW SHOULD LIFT SHORTLY. MADE SOME COSMETIC
CHANGES TO WEATHER GRIDS ON TUESDAY FOR BETTER READABILITY OF
MULTIPLE PRECIP TYPES. TR.92

&&

.PREV DISCUSSION... /ISSUED 347 AM CST SUN JAN 30 2011/
A VERY CHALLENGING FORECAST REMAINS INTACT FOR THE COMING WEEK...
INCLUDING TODAY'S RAIN CHANCES...LATE MON NIGHT/TUESDAY'S WINTER
WEATHER...WIND CHILLS LATE TUESDAY INTO WEDNESDAY...THEN THE
EXTENDED INTO SUPERBOWL WEEKEND.

FIRST ORDER OF BUSINESS IS OUR SHORTWAVE NOW LIFTING EWD ACROSS NRN
OLD MEXICO AND THE SRN BIG BEND/UPPER RIO GRANDE VALLEY...WHICH IS A
MORE SRN TRACK THAN SEEN 24 HRS AGO ON ALL MODEL RUNS. THIS HAS
SUPPRESSED THE BEST/DEEPER MOISTURE FURTHER SOUTH PER LATEST 00Z FWD
SOUNDING AND MODEL BUFFER SOUNDINGS WITH MUCH DRIER AIR THAN
ANTICIPATED IN THE CRITICAL CONVECTIVE LAYER BETWEEN 850-700MB...
DESPITE RICH SURFACE DEW PTS PUSHING NEAR 60 DEG F ACROSS SERN
COUNTIES. MEANWHILE...A COLD FRONT IS NOW MOVING THROUGH WRN OK/NW
TX/TX PANHANDLE AND WILL SLOWLY MOVE INTO THE AREA AND STALL OVER
SERN COUNTIES THROUGH THIS EVENING. MOISTURE IN THE AFOREMENTIONED
CRITICAL LAYER ACROSS FAR SE/E COUNTIES WILL HAPPEN FOR A SHORT
PERIOD TODAY AHEAD OF OUR FRONT AND HAVE LEFT A CHANCE FOR SHOWERS
AND THUNDERSTORMS ACROSS OUR SOUTHEAST TODAY WITH A STRONG STORM OR
TWO NOT OUT OF THE QUESTION PER WARMER TEMPERATURES REACHING INTO
THE 70S AHEAD OF THE FRONT. SFC-BASED AND ELEVATED INSTABILITY WILL
COMBINE WITH 0-6KM BULK SHEAR 25-30 KTS ACROSS THE SE COUNTIES FOR A
POTENTIAL FOR A ROGUE SEVER STORM...BUT CONFIDENCE IS PRETTY
MARGINAL DUE TO THE LACKING DEEP MOISTURE.

OTHERWISE...SOME PATCHY FOG DEVELOPING WITHIN AREA OF CLEAR SKIES
ACROSS THE NW HALF OF NORTH TX THIS MORNING AND JUST AHEAD OF THE
FRONT AS WINDS WEAKEN. COLD FRONT WILL MOVE SLOWLY THROUGH NORTH TX
TODAY AND  STALL ACROSS SERN NORTH TX TONIGHT...BEFORE ADVANCING
SLOWLY BACK NORTH ON MONDAY IN RESPONSE TO NEXT STORM SYSTEM
ORGANIZING ACROSS THE ROCKIES AND ITS ASSOCIATED HEIGHT FALLS. COULD
BE SOME FOG IN VCNTY OF THE FRONT TONIGHT SOUTH OF I-20...BUT WILL
FORGO THAT FOR NOW WITH OTHER ITEMS OF MORE SIGNIFICANCE TO DISCUSS.

THE WARM UP MONDAY INTO MON EVENING WILL BE SHORT-LIVED...AS ALL
MODELS HAVE SPED UP SOME ON THE TIMING OF THE ARCTIC FRONT. THE
FRONT IS EXPECTED TO ARRIVE INTO AREAS NW OF A GAINESVILLE...MINERAL
WELLS...EASTLAND LINE BETWEEN MIDNIGHT AND DAYBREAK TUESDAY MORNING
...THEN MOVE THROUGH RAPIDLY AND ALL THE WAY OFF THE TX COAST AND
DEEP SOUTH TX BY TUESDAY EVENING...AS LEAD SHORTWAVE ROTATES OVER
THE SRN PLAINS. LOOKING AT NAM/GFS BUFFER SOUNDINGS AND SPEED OF
DEEPENING CAA...WE EXPECT A RAPID TRANSITION OF RAIN/THUNDER...TO
RAIN/FREEZING RAIN/SLEET/AND EVENTUALLY SNOW DURING THE MORNING
HOURS TUESDAY. THE ONE POSITIVE IS THAT THE WINDOW FOR STRICTLY
FREEZING RAIN WILL BE BRIEF...THOUGH PRECIPITATION DURING THE
MORNING WILL BE AT MODERATE LEVELS. BY AFTERNOON...MOST OF THE NW
HALF OF THE AREA WILL HAVE TRANSITIONED QUICKLY TO SLEET AND SNOW
...POSSIBLY ALL SNOW ACROSS THE NORTHWEST AND RED RIVER AREA.
HOWEVER...DRIER AIR ASSOCIATED WITH DEEPENING ARCTIC DOME WILL ALSO
DRIVE THROUGH NORTH TX DURING THE AFTERNOON WITH WINTER WEATHER
RAPIDLY SHUTTING DOWN. THE EXACT TIMING OF THIS? VERY UNCERTAIN...AS
WILL BE TOTAL AMOUNTS FOR THE WHOLE SCENARIO. FOR NOW...WE HAVE HELD
TO THE POPS...BUT HAVE INCREASED SPEED OF WINTER PRECIPITATION
TRANSITION. EITHER WAY...TUESDAY'S WEATHER IS GOING TO BE A MESS
REGARDING TRAVEL AND ALSO DEALING WITH THE VERY BLUSTERY N/NW WINDS
BEHIND THE FRONT AND WIND CHILLS DRIVEN BY PRESSURE GRADIENT AND CAA.

DESPITE THE AREA DRYING OUT LATE TUESDAY AFTERNOON INTO TUESDAY
NIGHT...WE EXPECT BLUSTERY/GUSTY/AND VERY COLD CONDITIONS TO EXIST
TUESDAY NIGHT AND THROUGH THE DAY WEDNESDAY. COMBINED WITH LOWS IN
THE TEENS NW HALF AND IN THE LOWER 20S SOUTHEAST HALF...EXPECT
BONE-CHILLING WIND CHILLS BY DAYBREAK WEDNESDAY WITH SUB-ZERO WIND
CHILLS FROM THE D/FW METRO AND POINTS NORTH AND WEST...TO SINGLE
DIGIT WIND CHILLS AS FAR SOUTH AS LAMPASAS...TEMPLE...GROESBECK AND
FAIRFIELD. ALSO WITH THE DEPTH AND DENSITY OF THIS AIRMASS...HIGH
WILL REMAIN BELOW FREEZING FOR WEDNESDAY...WITH EVEN SE COUNTIES
LUCKY TO HIT THE FREEZING MARK WEDNESDAY AFTERNOON.

WINDS WILL FINALLY DIMINISH WED NIGHT INTO THURSDAY...YET IT WILL
REMAIN VERY COLD WITH ONLY A SLIGHT RISE ON HIGHS INTO THE UPPER 20S
RED RIVER VALLEY TO MAYBE NEAR 40 ACROSS THE FAR SOUTHEAST COUNTIES
ON THURSDAY...AFTER ACHIEVING LOWS BETWEEN 10 AND 20 THURSDAY
MORNING. AMOUNT OF WARM UP AND SENSIBLE WEATHER FROM THURSDAY INTO
FRIDAY IS VERY UNCERTAIN...AS MED RANGE MODELS ALL HAVE VARYING
SOLUTIONS REGARDING EVOLUTION OF POSITIVE-TILT UPPER TROUGH LIFTING
THROUGH THE PLAINS THURS NIGHT-FRI NIGHT. FOR NOW...WE HAVE GONE
WITH THE MORE PROGRESSIVE COMPROMISE OF THE GFS/ECMWF MODELS WHICH
WOULD KEEP OUR AREA DRY WITH A FASTER MODIFICATION OF THE ARCTIC
DOME. WE'RE KEEPING HIGHS PUSHING TO NEAR 50 OVER THE SUPERBOWL
WEEKEND FOR NOW. MEANWHILE...THE SLOWER GEM/CANADIAN MODELS WANTS TO
BE MUCH SLOWER/DEEPER WITH THE ENERGY...KEEP THE COLD AIR LOCKED IN
LONGER AND DEVELOP WINTER WEATHER BACK ACROSS NORTH TX THURSDAY
NIGHT AND FRIDAY. WITH THIS MODEL BEING THE OUTLIER AND FOLLOWING
NCEP'S LEAD...WE HAVE DISCOUNTED THE GEM/CANADIAN MODEL FOR NOW AND
WILL AWAIT MODELS TO COME INTO BETTER AGREEMENT BY MID WEEK TO MAKE
ANY ADJUSTMENTS HEADING INTO SUPERBOWL WEEKEND.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  42  64  34  35 /   5   5   5  80  80
WACO, TX              72  43  67  41  44 /  20   5   5  60  70
PARIS, TX             65  45  61  41  41 /  20  10   5  70  90
DENTON, TX            62  35  62  30  32 /   5   5   5  90  80
MCKINNEY, TX          67  36  61  33  36 /  10   5   5  80  80
DALLAS, TX            68  43  64  35  36 /  10   5   5  80  80
TERRELL, TX           71  45  63  39  41 /  20   5   5  70  80
CORSICANA, TX         72  48  67  43  46 /  30   5   5  60  80
TEMPLE, TX            74  44  70  46  47 /  20   5   5  60  60
MINERAL WELLS, TX     59  33  64  30  31 /   5   5   5  90  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/92
Hazardous weather outlook, Jan 30, 7:58 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
758 AM CST SUN JAN 30 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
758 AM CST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING SOUTHEAST OF
CAMERON...CORSICANA...EMORY LINE. CLOUD TO GROUND LIGHTNING MAY
ACCOMPANY ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
RAIN WILL DEVELOP AREA WIDE MONDAY NIGHT AHEAD OF AN APPROACHING
ARCTIC COLD FRONT. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER
MIDNIGHT. A FEW STRONG STORMS WITH HAIL WILL BE POSSIBLE. THE
RAIN MAY CHANGE OVER TO FREEZING RAIN BEFORE DAYBREAK TUESDAY
ALONG AND NORTHWEST OF A BRECKENRIDGE TO BOWIE LINE.

AS MUCH COLDER AIR CONTINUES TO FILTER THROUGH NORTH TEXAS
TUESDAY...THE RAIN WILL CHANGE OVER TO A WINTERY MIX OF FREEZING
RAIN...SLEET AND EVEN SOME SNOW ACROSS AREAS ALONG AND NORTHWEST
OF A KILLEEN TO ATHENS LINE.

THE COMBINATION OF STRONG NORTHERLY WINDS AND COLD TEMPERATURES
BEHIND THE ARCTIC FRONT WILL RESULT IN WIND CHILLS IN THE SINGLE
DIGITS AND TEENS BOTH TUESDAY AND WEDNESDAY. SOME WIND CHILLS
NEAR OR BELOW ZERO MAY OCCUR WEDNESDAY MORNING NORTHWEST OF A
LAMPASAS TO EMORY LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 30, 2:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
243 PM CST SUN JAN 30 2011

TXZ135-302115-
HENDERSON TX-
243 PM CST SUN JAN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN HENDERSON COUNTY

AT 240 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF ATHENS...BETWEEN LARUE AND
POYNOR...MOVING NORTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BERRYVILLE AND COFFEE CITY.

ANOTHER STRONG STORM WAS LOCATED ON LAKE PALESTINE. BOTH STORMS WILL
IMPACT THE LAKE.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3208 9546 3206 9566 3213 9570 3225 9548
      3220 9546 3218 9546 3215 9547 3209 9543
TIME...MOT...LOC 2040Z 243DEG 15KT 3210 9555

25

The radar

The Shreveport radar (KSHV), 158 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henderson

When
January 30, 2:45 PM CST
Where
Henderson County, 5.27 mi E of Fincastle
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.130, -95.480

Golfball size hail was reported near Coffee City.

Hail, Anderson

When
January 30, 4:29 PM CST
Where
Anderson County, 4.4 mi ESE of Montalba
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.855, -95.631

Nickel size hail fell at the intersection of Farm-to-Market Road 321 and County Road 401 about 8 miles north of Palestine.

Hail, Anderson

When
January 30, 4:46 PM CST
Where
Anderson County, 0.2 mi W of Elmwood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.920, -95.633

Penny size hail fell at the intersection of Farm-to-Market Road 315 and County Road 441 about 10 miles north of Palestine.

Thunderstorm Wind, Anderson

When
January 30, 4:50 PM CST
Where
Anderson County, 0.48 mi W of Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.619, -95.588

A three foot diameter tree was blown down at the intersection of Highway 294 and Farm-to-Market Road 319 near Elkhart.

Hail, Anderson

When
January 30, 5:09 PM CST
Where
Anderson County, 1.81 mi NE of Palestine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.770, -95.610

Quarter size hail fell about 2 miles northeast of Palestine.

Hail, Anderson

When
January 30, 5:16 PM CST
Where
Anderson County, 3.57 mi ESE of Tucker
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.666, -95.671

Quarter size hail fell at the intersection of County Road 2101 and County Road 2107 about 7 miles SSW of Palestine.

Hail, Anderson

When
January 30, 5:25 PM CST
Where
Anderson County, 2.12 mi SSE of Kossuth
Measured
1.75 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.700, -95.492

Golfball size hail fell along Farm-to-Market Road 323 about 7 miles southeast of Palestine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273372, 273371, 273369, 273364, 273368, 273366, 273365.